Kentucky, 2015

Cold in Kentucky, February 15 to 20, 2015

February 15 to 20, 2015 · NWS LMK · 6 events in 5 counties and zones

An arctic outbreak brought frigid air to central Kentucky, which not only resulted in one of the heaviest snowfalls in a decade for the state, but led to several hypothermia fatalities as well. Several record low temperatures lccurred early on the 20th when clear skies, calm winds and a fresh snowpack in excess of 6 inches led to early morning lows near 20 degrees below zero, as measured by some…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An arctic outbreak brought frigid air to central Kentucky, which not only resulted in one of the heaviest snowfalls in a decade for the state, but led to several hypothermia fatalities as well. Several record low temperatures lccurred early on the 20th when clear skies, calm winds and a fresh snowpack in excess of 6 inches led to early morning lows near 20 degrees below zero, as measured by some Kentucky Mesonet locations. The ASOS site at Lexington Airport reached -18 degrees. A temperature of -6 degrees was measured at Standiford Airport in Louisville, which is located within an urban heat island. Ten hypothermia deaths were recorded in Kentucky during the period, with 7 in central KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 5:52 AM EST, 8 minutes earlier.

Area forecast discussion, Feb 15, 5:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 AM EST Sun Feb 15 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday)...
Issued at 322 AM EST Sun Feb 15 2015

...Significant Winter Storm to Impact the Region Tonight into
Monday...

Overview
========
The synoptic pattern this morning features a general trough across
much of the CONUS, which has allowed a very chilly airmass to
infiltrate much of the eastern United States.  There will be two PV
anomalies to monitor, one of which will be weaker and will drop out
of the Upper Plains, and another stronger anomaly which will dig
more into the Southern Plains before ejecting northeastward.  These
systems will phase to the west over Missouri, setting the stage for
a deepening surface cyclone over the Southeast.

Model Preferences and Trends
============================
The dprog/dt of every available model is quite impressive, showing a
marked shift in this system to the north over just a period of 24
hours.  Therefore, confidence is high that a substantial winter
storm will affect Kentucky and southern Indiana.  The only real
challenge is pinning down exact amounts and predicting if this
northward trend will continue, which may place far southern KY in a
higher chance for a wintry mix.

For this forecast, have leaned largely on the NAM/GFS/GFS Ensemble
mean for QPF.  The 15/00Z ECMWF came in much higher with its QPF for
much of the area, and was an outlier of the deterministic synoptic
models.  However, it does have support from both the
WRF-NMM/WRF-ARW, so its solution cannot ignored.  The 15/03Z SREF
was largely ignored for this forecast given the ARW members came in
anomalously high, which skewed the overall SREF mean.  However, the
NMM core of the SREF matched reasonably well with the preferred
NAM/GFS/GFS ensemble numbers.

Given the cold, arctic airmass in place, snow ratios for this event
will be quite high, especially across the north.  Generally went
with a 15/16:1 ratio over northern KY and southern IN, tapering to a
10/11:1 ratio across southern KY, where the warm nose will likely
cut into the better ratios.

Sensible Weather and Impacts
============================
It appears as if a frontogenetical band of snow associated with the
first PV anomaly will first slide into portions of southern IN and
northern KY early tonight, which could lay down some quick, light
accumulations.  However, the more substantial snows will move in
after 06Z tonight.  The synoptic setup is ripe for a substantial
snowfall event in KY.  An anti-cyclonically curved right entrance
region of the upper-level jet will aid in strong isentropic response
atop the cold airmass in place over the region.  This will cause
snow to rapidly expand in coverage across KY through the morning
hours as the two PV anomalies phase.  Forecast cross-sections show
good mid-level frontogenesis over south-central KY, which looks to
be coupled with negative EPV, suggesting the presence of slantwise
instability which will likely lead to mesoscale banding.  As the
warm conveyor belt shifts east, the maturing mid-lat cyclone will
develop a deformation band over portions of the Ohio Valley, which
will also add to overall totals.

Needless to say, amounts were adjusted quite a bit upwards with this
forecast.  Given the QPF and snow ratio forecasts, came up with
8-12+ inches of snow south of the Parkways over central KY.  6-10+
inches will be possible near and along the I-64 corridor, with 4-7
inches across southern Indiana.  Obviously these amounts will cause
substantial impacts to the region, so begin preparations ASAP.  Will
be upgrading the entire region to a Winter Storm Warning with this
package.

A Few Final Thoughts
====================
The trend with this system cannot be ignored.  It has rapidly
trended stronger and further north.  Have gone toward the more
conservative solutions for QPF and resultant snow amounts, but these
amounts may not be high enough given trends (see 06Z NAM) and the
potential for banding with this system.  If it does continue to
trend stronger, then southern KY will likely see reduced amounts due
to the potential for more of a wintry mix, with the northern CWA
likely needing much higher amounts.  The forecast will be fine-tuned
today, but either way, a significant and highly impactful storm
looks likely for the entire region so begin preparations now!

.LONG TERM (Monday Night through Saturday)...
Issued at 255 AM EST Sun Feb 15 2015

The one part of this forecast that is a certainty is that the work
week will be quite cold, as an Arctic air mass takes hold of the
Ohio Valley, and we should have a decent snowpack to help temps get
really cold.

Juicy winter storm should be exiting the region Monday evening, and
warrants some lingering snow chances east of Interstate 65. A couple
more disturbances in the dirty NW flow aloft swing through Tuesday
and Wednesday, and will provide slight chances for light snow
showers and delay the bottoming out of temperatures. Tuesday max
temps should climb far enough into the 20s to mitigate some of the
aftereffects of the Monday snow, but after that we won't approach
freezing again until Friday. The coldest night will be Wednesday
night as the Arctic high finally settles in, and subzero temps are a
pretty good bet across the board. Record lows could be in jeopardy
on Thursday morning, especially at SDF and BWG where the existing
marks are zero or just above.

Divergent model solutions at the end of the week, as the upper
pattern flattens out. Main issue is the timing of the next wave,
which will also affect precip type as the slower ECMWF leaves more
time for temps to recover. GFS swings an impulse through the
Tennessee Valley Thu night/Fri, which could mean accumulating snow
in parts of Kentucky, while ECMWF waits until Saturday and would
lean more toward rain or a mix. Given a lack of confidence in either
model at this point, will carry low-end chance POPs both days, and
precip type in line with the respective temp forecasts.

&&

.AVIATION (12Z TAF Update)...
Issued at 551 AM EST Sun Feb 15 2015

VFR conditions will prevail through today, but snow will begin to
affect all sites towards the end of the period.  Northerly winds
this morning will turn more NNE (around 5-10 knots) through the day
today as a surface low develops to the southwest. This low will
spread mid-level cloud cover into the region today, but all cigs
will remain VFR.

For tonight, clouds will lower further as an area of snow develops
to the west.  There remains some disagreement in guidance on the
onset of precipitation, but it should start at all sites somewhere
between 03-09Z tonight.  Will add in -SN and MVFR vsbys at all sites
for now, but IFR vsbys will be likely at all sites for periods of
time Monday.  This system looks to be significant, likely causing
substantial accumulations late tonight into Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING from 7 PM EST /6 PM CST/ this evening to 1
     AM EST /Midnight CST/ Tuesday FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

     WIND CHILL ADVISORY until 10 AM EST this morning FOR KYZ031>037-
     041>043-049.

IN...WINTER STORM WARNING from 7 PM EST /6 PM CST/ this evening to 1
     AM EST /Midnight CST/ Tuesday FOR INZ076>079-083-084-
     089>092.

     WIND CHILL ADVISORY until 10 AM EST this morning FOR INZ077>079-
     092.

&&

Short Term........KJD
Long Term.........RAS
Aviation..........KJD
Hazardous weather outlook, Feb 15, 4:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 AM EST SUN FEB 15 2015

INZ077>079-092-KYZ031>037-041>043-049-160915-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...LEXINGTON...PARIS...CARLISLE...
WINCHESTER
405 AM EST SUN FEB 15 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILLS WILL BOTTOM OUT NEAR 5 TO 10 BELOW ZERO THIS MORNING.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION BEGINNING
TONIGHT. REFER TO THE LATEST WINTER STORM WARNING PRODUCT FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION THROUGH MONDAY. REFER TO THE
LATEST WINTER STORM WARNING PRODUCT FOR THE LATEST INFORMATION.

WIND CHILL VALUES BELOW ZERO ARE POSSIBLE WEDNESDAY...THURSDAY AND
FRIDAY MORNINGS OF THIS UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS SUNDAY NIGHT AND
MONDAY.

INZ076-083-084-089>091-KYZ023>030-038>040-045>048-053>057-061>067-
070>078-081-082-160915-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
CORYDON...NEW ALBANY...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
405 AM EST SUN FEB 15 2015 /305 AM CST SUN FEB 15 2015/

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 1 AM EST /MIDNIGHT CST/ TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILLS BELOW ZERO WILL BE POSSIBLE AT TIMES THIS MORNING.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION BEGINNING
TONIGHT. REFER TO THE LATEST WINTER STORM WARNING PRODUCT FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SUBSTANTIAL WINTER STORM WILL IMPACT THE REGION THROUGH MONDAY. REFER
TO THE LATEST WINTER STORM WARNING PRODUCT FOR THE LATEST
INFORMATION.

WIND CHILL VALUES BELOW ZERO ARE POSSIBLE WEDNESDAY...THURSDAY AND
FRIDAY MORNINGS OF THIS UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS SUNDAY NIGHT AND
MONDAY.

KD/RAS

In the hours before

Special weather statement, Feb 15, 4:09 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 AM EST SUN FEB 15 2015

INZ076-083-084-089>091-KYZ023>030-038>040-045>048-053>057-061>067-
070>078-081-082-151500-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
CORYDON...NEW ALBANY...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
409 AM EST SUN FEB 15 2015 /309 AM CST SUN FEB 15 2015/

...VERY COLD WIND CHILLS THIS MORNING...

TEMPERATURES HAVE FALLEN INTO THE LOWER TEENS AND SINGLE DIGITS
THIS MORNING. THESE TEMPERATURES COUPLED WITH LIGHT NORTHERLY
WINDS WILL LEAD TO WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO
THIS MORNING. BE SURE AND BUNDLE UP IF YOU WILL BE OUT AND ABOUT
THIS MORNING.

KJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Fayette

When
February 15, 6:00 AM EST to 8:00 AM EST
Where
Fayette forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A woman slipped and fell in the parking lot of her apartment after leaving a friend's home. Her body was found the next morning. The coroner ruled her death to be exposure and hypothermia. The low temperature at the Lexington ASOS that morning was 4 degrees.

Cold/Wind Chill, Madison

When
February 16, 12:00 AM EST to 8:00 AM EST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

An 86-year old male was found dead in his home. The autopsy revealed he died of hypothermia.

Cold/Wind Chill, Fayette

When
February 17, 12:00 AM EST to 8:00 AM EST
Where
Fayette forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A man died due to exposure in his unheated mobile home early on the 17th. The Lexington ASOS recorded an early morning temperature of -1.

Cold/Wind Chill, Bullitt

When
February 17, 12:00 AM EST to 8:00 AM EST
Where
Bullitt forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

A 30-year old woman was discovered in a creek behind her boyfriend's home in Shepherdsville three days after the pair had fled to avoid police. The boyfriend was treated for exposure and hypothermia in a Louisville hospital later in the day. Home weather stations in the area showed low temperatures around -5 degrees Fahrenheit the morning of the 17th.

Cold/Wind Chill, Logan

When
February 17, 12:00 AM EST to 8:00 AM EST
Where
Logan forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

An elderly man expired after he fell outside his home the evening of the 16th. His body was found the next morning. The ASOS low temperature the morning of the 17th in nearby Bowling Green was -1.

Cold/Wind Chill, Jefferson

When
February 20, 1:00 AM EST to 7:00 AM EST
Where
Jefferson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

A homeless person died due to exposure in Louisville. The morning low at the Louisville International Airport ASOS was -6 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Fayette2015-02-1524FemaleOutside/Open AreasDirect
Cold/Wind Chill, Madison2015-02-1686MaleMobile/Trailer HomeDirect
Cold/Wind Chill, Fayette2015-02-1756MaleMobile/Trailer HomeDirect
Cold/Wind Chill, Bullitt2015-02-1730FemaleIn WaterDirect
Cold/Wind Chill, Logan2015-02-18MaleOutside/Open AreasDirect
Cold/Wind Chill, Jefferson2015-02-2049MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564056, 564656, 564029, 564047, 564500, 553802.